Internet highs-seizures after consumption of synthetic cannabinoids purchased online

Babak Tofighi, Joshua Lee

Research output: Contribution to journalArticle

Abstract

Background: Since 2004, a new wave of synthetic cannabinoids (SCs) known as "Spice drugs" has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These "herbal incense" or "potpourri blends" have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified bymanufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature. Case Description: We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae. Conclusions: The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.

Original languageEnglish (US)
Pages (from-to)240-241
Number of pages2
JournalJournal of Addiction Medicine
Volume6
Issue number3
DOIs
StatePublished - Sep 2012

Fingerprint

Cannabinoids
Internet
Seizures
Coma
Spices
Delayed Diagnosis
Consciousness
Pharmaceutical Preparations
Psychotic Disorders
Nausea
Psychiatry
History
Hypertension
Therapeutics

Keywords

  • JWH-018
  • Spice drugs
  • Spirit
  • Synthetic cannabinoids

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Cite this

Internet highs-seizures after consumption of synthetic cannabinoids purchased online. / Tofighi, Babak; Lee, Joshua.

In: Journal of Addiction Medicine, Vol. 6, No. 3, 09.2012, p. 240-241.

Research output: Contribution to journalArticle

@article{e642dfd7ccc8469688762e5d29698607,
title = "Internet highs-seizures after consumption of synthetic cannabinoids purchased online",
abstract = "Background: Since 2004, a new wave of synthetic cannabinoids (SCs) known as {"}Spice drugs{"} has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These {"}herbal incense{"} or {"}potpourri blends{"} have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified bymanufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature. Case Description: We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae. Conclusions: The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.",
keywords = "JWH-018, Spice drugs, Spirit, Synthetic cannabinoids",
author = "Babak Tofighi and Joshua Lee",
year = "2012",
month = "9",
doi = "10.1097/ADM.0b013e3182619004",
language = "English (US)",
volume = "6",
pages = "240--241",
journal = "Journal of Addiction Medicine",
issn = "1932-0620",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Internet highs-seizures after consumption of synthetic cannabinoids purchased online

AU - Tofighi, Babak

AU - Lee, Joshua

PY - 2012/9

Y1 - 2012/9

N2 - Background: Since 2004, a new wave of synthetic cannabinoids (SCs) known as "Spice drugs" has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These "herbal incense" or "potpourri blends" have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified bymanufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature. Case Description: We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae. Conclusions: The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.

AB - Background: Since 2004, a new wave of synthetic cannabinoids (SCs) known as "Spice drugs" has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These "herbal incense" or "potpourri blends" have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified bymanufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature. Case Description: We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae. Conclusions: The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.

KW - JWH-018

KW - Spice drugs

KW - Spirit

KW - Synthetic cannabinoids

UR - http://www.scopus.com/inward/record.url?scp=84871330231&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84871330231&partnerID=8YFLogxK

U2 - 10.1097/ADM.0b013e3182619004

DO - 10.1097/ADM.0b013e3182619004

M3 - Article

C2 - 22824736

AN - SCOPUS:84871330231

VL - 6

SP - 240

EP - 241

JO - Journal of Addiction Medicine

JF - Journal of Addiction Medicine

SN - 1932-0620

IS - 3

ER -